There have been increasing reports of a class of oral anti-diabetic medications causing serious complications in patients undergoing routine surgical procedures.
The class of medications is called sodium-glucose co-transporter-2 (SGLT2) inhibitors or ‘flozins’. They are known as ‘flozins’ because of the suffix the medications in this class share. The nine flozin-containing products currently registered for use in Australia include:
- Forxiga® (dapagliflozin)
- Xigduo® (dapagliflozin + metformin)
- Qtern® (dapagliflozin + saxagliptin)
- Jardiance® (empagliflozin)
- Jardiamet® (empagliflozin + metformin)
- Glyxambi® (empagliflozin + linagliptin)
- Steglatro® (ertugliflozin)
- Steglujan® (ertugliflozin + sitagliptin)
- Segluromet® (ertugliflozin + metformin)
Under the Pharmaceutical Benefits Scheme (PBS), these medications are indicated for use in patients with type 2 diabetes mellitus and can be given in combination with other anti-diabetic medications such as metformin, sulfonylureas, and dipeptidyl peptidase-4 (DPP4) inhibitors (‘gliptins’).
Flozins work to lower blood glucose levels by reducing the amount of glucose reabsorbed in the kidneys, and therefore increasing the amount of glucose passed in the urine.
This often results in sweet-smelling urine and an increased risk of urinary tract infections.
In rare situations, in which a patient is taking a flozin prior to admission and throughout the peri-operative period, the patient may develop a serious complication called diabetic ketoacidosis (DKA). DKA is characterised by hyperglycaemia, very low insulin levels and metabolic acidosis. DKA can occur when the insulin levels in the body are insufficient to meet the body’s basic metabolic requirements. This causes the body to metabolise fatty acids for energy instead of glucose. A by-product of the metabolism of free fatty acids are ketones. If this cycle is not broken by increasing the amount of insulin available to the body, ketosis results which can lead to metabolic acidosis which requires emergency medical treatment.
The signs and symptoms of DKA include the symptoms of hyperglycaemia such as urinary frequency, polyuria (passage of large volumes of urine) and polydipsia (excessive thirst), with the addition of nausea and vomiting. Treatment requires correction of dehydration with IV 0.9% saline, correction of any electrolyte imbalances, insulin therapy and pH correction if required.
When a patient develops DKA associated with the use of a flozin, it often presents with a normal or only slightly elevated, blood glucose level (euglycaemic DKA, or euDKA). This makes identification and diagnosis of euDKA difficult and increases the likelihood of the complication going unnoticed until it becomes serious.
Recommendations for Practice
- All patients who were taking a ‘flozin’ prior to admission should have this medication withheld two days prior to any surgical procedure. This may require adjustment or addition of other glucose-lowering therapies.
- Consider delaying non-urgent surgeries if a ‘flozin’ has not been withheld in the two days prior.
- Consider withholding ‘flozins’ in patients who are acutely unwell, for example with active infection.
- Blood ketone levels should be routinely monitored in the peri-operative period to screen for DKA.
- ‘Flozins’ should only be restarted when the patient is eating and drinking normally. This may also require adjustment or addition of other glucose-lowering therapies.
- Badwal K, Tariq T, Pierce D. Dapagliflozin-associated euglycaemic diabetic ketoacidosis in a patient presenting with acute pancreatitis. Case Reports in Endocrinology. 2018; Article ID 6450563.
- Brutsaert E. Diabetic Ketoacidosis (DKA). MSD Manuals. Kenilworth: Merck and Co; 2019.
- Diabetes Expert Group. Therapeutic Guidelines: Diabetes. Version 1. Melbourne: Therapeutic Guidelines; 2019.
- Handelsman Y, Henry RR, Bloomgarden ZT, Dagogo-Jack S, DeFronzo RA, Einhorn D, et al. AACE/ACE Position Statement: American Association of Clinical Endocrinologists and American College of Endocrinology position statement on the association of SGLT-2 inhibitors and diabetic ketoacidosis. Endocrine Practice 2016; 22(6): 753-62.
- Ogawa W, Sakaguchi K. Euglycaemic diabetic ketoacidosis induced by SGLT2 inhibitors: possible mechanism and contributing factors. J Diabetes Investig. 2016; 7(2): 135-8.
- Peacock SC, Lovshin JA. Sodium-glucose cotransporter-2 inhibitors (SGLT-2i) in the perioperative setting. Can J Anesth/J Can Anesth. 2018; 65:143–7.
Subscribe Knowledge Centre Updates
Enter your details to receive Knowledge Centre updates